Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Tallahassee, FL

March 17, 20164 counties in Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 17, 2016, 2:45 PM CDT for 4 counties in Alabama. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2016, 2:45 PM CDT (19:45 UTC)
Expired
Mar 17, 2016, 3:15 PM CDT
In force
30 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 45 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 3:00 PM CDTHAIL 1Level Plains, ALPHOTOS ON SOCIAL MEDIA OF HAIL ESTIMATED AROUND QUARTER SIZE
Mar 17, 3:00 PM CDTHAIL 1.75Daleville, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

070 
WUUS52 KTAE 171945
SVRTAE
ALC031-045-061-069-172015-
/O.NEW.KTAE.SV.W.0062.160317T1945Z-160317T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM CDT THU MAR 17 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COFFEE COUNTY IN SOUTHEASTERN ALABAMA...
  NORTHWESTERN HOUSTON COUNTY IN SOUTHEASTERN ALABAMA...
  NORTH CENTRAL GENEVA COUNTY IN SOUTHEASTERN ALABAMA...
  SOUTHWESTERN DALE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 315 PM CDT

* AT 244 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
  OF ENTERPRISE...MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  DALEVILLE...ENTERPRISE...LEVEL PLAINS...CLAYHATCHEE...COFFEE SPRINGS...
  COPPINVILLE...KEYTON...BATTENS CROSSROADS...CENTRAL CITY...ENTERPRISE
  MUNICIPAL A/P...GERALD...COOL SPRINGS...LUCILE...SHELL ARMY FIELD...
  CHANCELLOR AND CAIRNS AAF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3122 8599 3140 8584 3124 8563 3113 8585
TIME...MOT...LOC 1944Z 235DEG 14KT 3121 8589 

HAIL...1.00IN
WIND...<50MPH
 
$$

1-WESTON
2 follow-up statements
379 
WWUS52 KTAE 171957
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
257 PM CDT THU MAR 17 2016

ALC031-045-061-069-172015-
/O.CON.KTAE.SV.W.0062.000000T0000Z-160317T2015Z/
COFFEE AL-HOUSTON AL-GENEVA AL-DALE AL-
257 PM CDT THU MAR 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR EAST CENTRAL COFFEE...NORTHWESTERN HOUSTON...NORTHEASTERN GENEVA
AND SOUTHWESTERN DALE COUNTIES...

AT 257 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEVEL PLAINS...
OR NEAR DALEVILLE...MOVING NORTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
DALEVILLE...ENTERPRISE...LEVEL PLAINS...CLAYHATCHEE...COPPINVILLE...
GERALD...KEYTON AND CAIRNS AAF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3128 8587 3137 8581 3124 8563 3119 8577
TIME...MOT...LOC 1957Z 238DEG 24KT 3127 8577 

HAIL...1.75IN
WIND...<50MPH
 
$$

1-WESTON
788 
WWUS52 KTAE 172008
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
308 PM CDT THU MAR 17 2016

ALC031-061-069-172018-
/O.CAN.KTAE.SV.W.0062.000000T0000Z-160317T2015Z/
COFFEE AL-HOUSTON AL-GENEVA AL-
308 PM CDT THU MAR 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COFFEE...
NORTHWESTERN HOUSTON AND NORTHEASTERN GENEVA COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3134 8577 3127 8567 3125 8567 3123 8569
      3123 8571 3130 8579 3132 8579
TIME...MOT...LOC 2008Z 235DEG 14KT 3130 8573 

$$

ALC045-172015-
/O.CON.KTAE.SV.W.0062.000000T0000Z-160317T2015Z/
DALE AL-
308 PM CDT THU MAR 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHWESTERN DALE COUNTY...

AT 308 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DALEVILLE...
MOVING NORTHEAST AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
DALEVILLE...ENTERPRISE...LEVEL PLAINS...CLAYHATCHEE...GERALD AND CAIRNS
AAF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3134 8577 3127 8567 3125 8567 3123 8569
      3123 8571 3130 8579 3132 8579
TIME...MOT...LOC 2008Z 235DEG 14KT 3130 8573 

HAIL...1.75IN
WIND...<50MPH
 
$$

1-WESTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:42 PM CDT, 3 minutes earlier.

Area forecast discussion, Mar 17, 2:42 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM EDT THU MAR 17 2016

.Near Term [Through Tonight]...

The cold front has stalled just north of our area along a line from
Charleston to Montgomery to south Mississippi. This boundary, along
with dewpoints in the mid 60s will provide a good environment for
thunderstorms to form as impulses of energy move through overnight.
A few storms could be on the strong to severe side.  PoPs will be in
the 30 to 50% range overnight. Lows will upper 50s to lower 60s.

.Short Term [Friday Through Saturday Night]...

Stalled frontal boundary will remain draped across the area
through Saturday. Latest model runs place the front further north
keeping moist southerly flow and low level convergence across a
majority of the CWA through this event. Coupled that with a few
minor disturbances moving across the southeast CONUS and atop the
frontal boundary means a wet short term for our area. PWATs of
1.3+ inches will give us good rainfall amounts and no wonder the
latest model guidance and WPC guidance continues the upward trend.
Broadbrush 2-4 inch rainfall amounts are now expected with locally
higher amounts. Instability and shear progs over the past 24 hours
have increased as well so expect more thunderstorms through
Saturday. SPC has a marginal risk for severe thunderstorms across
our far western counties so will need to keep an eye out for
isolated severe storms through Friday.

Late Saturday and Saturday night another frontal system enters the
mix which will help push most of the rain eastward by the start of
the long term period. A cooler and drier airmass is expected
behind the next front being ushered in by high pressure sliding
into the southern Plains.

.Long Term [Sunday Through Thursday]...

Cooler and quiet conditions are on tap to begin the long term with
clearing skies Sunday leading to good radiational cooling Sunday
night and below normal temperatures through Tuesday. Overnight
lows Sunday and Monday nights will fall into the upper 30s with
highs Monday in the lower to middle 60s. As the high pressure
shifts to the east coast Tuesday, a return to southeast flow is
expected with a slow warmup. Temperatures will return to above
normal Wednesday and Thursday. The next system to impact the
region will be late Thursday as a strong storm system enters the
southern United States.

&&

.Aviation...
[Through 18Z Friday]

A stationary front is located just to the north of the area with
isolated showers and thunderstorms expected through the period.
MVFR conditions are possible with thunderstorms this afternoon and
evening. Fog is expected again tomorrow morning around sunrise and
visibilities will drop to IFR.

&&

.Marine...

Showers and thunderstorms will be abundant over the next 48 hours
as a stationary front will remain near the northern Gulf Coast
with moist onshore flow continuing. A few minor disturbances will
move across the southeast United States which will aid in
precipitation coverage. Another front will move through Saturday
night which will finally kick precipitation eastward. Strong north
winds are expected Saturday night through Sunday night behind the
frontal passage with advisory level conditions possible.
Conditions improve Monday and Tuesday as high pressure settles in
across the area.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.Hydrology...

Latest model guidance continues to show a wide swath of 2-4 inch
rainfall amounts through Saturday night across the area with the
heaviest amounts across the I10 corridor as a stalled front will
remain through the first half of the weekend. Having the rainfall
spread out over several days will help mitigate flash flooding
concerns, but these totals are expected to cause some rises along
our area rivers, some of which may return to action stage or to
flood stage. The lower Choctawhatchee and Apalachicola basins are
currently the fullest and most likely to be impacted.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   62  79  63  78  53 /  50  70  70  70  50
Panama City   65  76  65  72  53 /  30  70  70  70  50
Dothan        59  75  61  73  47 /  50  80  70  70  30
Albany        58  74  59  73  48 /  50  70  70  70  40
Valdosta      61  75  61  77  54 /  50  70  70  70  50
Cross City    62  79  63  78  59 /  30  50  60  60  50
Apalachicola  65  74  66  74  55 /  30  60  60  70  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...WESTON
SHORT TERM...SCHOLL
LONG TERM...SCHOLL
AVIATION...WESTON
MARINE...SCHOLL
FIRE WEATHER...HARRIGAN
HYDROLOGY...MOORE/SCHOLL

In the hours before

Special weather statement, Mar 17, 10:57 AM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1157 AM EDT THU MAR 17 2016

FLZ008>010-012-108-112-171630-
HOLMES FL-CENTRAL WALTON FL-SOUTH WALTON FL-COASTAL BAY FL-
INLAND BAY FL-WASHINGTON FL-
1157 AM EDT THU MAR 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHINGTON...WALTON AND
SOUTH CENTRAL HOLMES COUNTIES UNTIL 1230 PM EDT/1130 AM CDT/...

AT 1156 AM EDT/1056 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF DE FUNIAK
SPRINGS...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VERNON...EGLIN AIR FORCE BASE...LIVE OAK...FREEPORT...PONCE DE LEON...
WESTVILLE...EBRO...GREENHEAD...SMYRNA...KNOX HILL...RED BAY...DOUGLASS
CROSSROAD...ROCK HILL...HINSONS CROSSROADS...BRUCE...MILLERS FERRY...
EUCHEEANNA...HOLMES VALLEY AND RED HEAD.

LAT...LON 3078 8587 3052 8559 3037 8601 3059 8620
TIME...MOT...LOC 1556Z 238DEG 20KT 3053 8600

1-WESTON
Special weather statement, Mar 17, 11:34 AM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1234 PM EDT THU MAR 17 2016

FLZ017>019-027-028-118-127-128-171700-
LEON FL-COASTAL WAKULLA FL-INLAND JEFFERSON FL-COASTAL JEFFERSON FL-
COASTAL TAYLOR FL-INLAND TAYLOR FL-INLAND WAKULLA FL-MADISON FL-
1234 PM EDT THU MAR 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAYLOR...
SOUTHWESTERN JEFFERSON...NORTHEASTERN WAKULLA AND SOUTHEASTERN LEON
COUNTIES UNTIL 100 PM EDT...

AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOODVILLE...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WOODVILLE...ST. MARKS...TALLAHASSEE...WAKULLA...CAPPS...NATURAL BRIDGE...
FALLSCHASE...BETHEL...WAUKEENAH...EIGHT MILE POND...BELAIR...RALFORD
GREENWAY...CHAIRES...NEWPORT...LUTTERLOH...CHAIRES CROSSROADS...PLUM
ORCHARD...LAKE MUNSON...LAMONT AND HELLS HALF ACRE.

LAT...LON 3007 8394 3009 8400 3010 8400 3011 8401
      3010 8401 3010 8402 3011 8403 3015 8415
      3026 8442 3051 8421 3037 8376
TIME...MOT...LOC 1633Z 289DEG 38KT 3032 8415

1-WESTON
Local storm report, Mar 17, 11:45 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1245 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     TSTM WND DMG     4 SW TALLAHASSEE        30.39N 84.32W
03/17/2016                   LEON               FL   UTILITY COMPANY

            POWERLINES DOWN AT CAPITAL CIRCLE SW AND SPRINGHILL

&&

EWESTON
Local storm report, Mar 17, 11:59 AM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1259 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             FREEPORT                30.50N 86.14W
03/17/2016  E1.00 INCH       WALTON             FL   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN FREEPORT.

&&

EWESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:56 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Henry, Houston49 min
Mar 17, 3:27 PM CDTSevere Thunderstorm WarningTAEDale, Henry38 min
Mar 17, 4:30 PM CDTSpecial Weather StatementTAEHenry45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.